Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 6, 2022, 2:28 PM EDT for 7 counties in West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 2:28 PM EDT (18:28 UTC)
- Expired
- May 6, 2022, 6:05 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Gilmer County, WV, Jackson County, WV, Mason County, WV, Putnam County, WV, Roane County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:45 PM EDT | FLASH FLOOD | 5 Nnw Kenna, WV | CHARLESTON RD, SPICEWOOD ROAD, MEADOWVIEW DRIVE AND SHAMBLIN RUN ROADS ALL IMPASSABLE DUE TO FLASH FLOODING BETWEEN FAIRPLAIN AND THE KANAWHA COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WGUS51 KRLX 061828
FFWRLX
WVC013-021-035-053-079-087-105-062230-
/O.NEW.KRLX.FF.W.0008.220506T1828Z-220506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
228 PM EDT Fri May 6 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northern Roane County in central West Virginia...
Calhoun County in north central West Virginia...
Gilmer County in north central West Virginia...
Central Jackson County in northwestern West Virginia...
Southeastern Wirt County in northwestern West Virginia...
East Central Mason County in western West Virginia...
North Central Putnam County in western West Virginia...
* Until 630 PM EDT.
* At 228 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area with localized higher amounts. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ripley, Glenville, Grantsville, Arnoldsburg, Cedar Creek State
Park, Reedy, Sand Fork, Annamoriah, Creston, Mount Zion,
Millstone, Lucille, Orma, Big Springs, Stumptown, Normantown,
Tanner, Leroy, Gay and Newberne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report Severe Weather to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3902 8113 3901 8101 3904 8094 3906 8073
3901 8072 3890 8061 3889 8064 3889 8067
3888 8070 3881 8082 3882 8083 3873 8117
3879 8123 3889 8126 3864 8185 3873 8189
3883 8189
FLASH FLOOD...RADAR INDICATED
$$
CG1 follow-up statement
542
WGUS71 KRLX 062205
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
605 PM EDT Fri May 6 2022
WVC013-021-035-053-079-087-105-062215-
/O.CAN.KRLX.FF.W.0008.000000T0000Z-220506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Jackson WV-Mason WV-Putnam WV-Roane WV-Wirt WV-
605 PM EDT Fri May 6 2022
...FLASH FLOOD WARNING FOR NORTHERN ROANE, CALHOUN, GILMER, CENTRAL
JACKSON, SOUTHEASTERN WIRT, EAST CENTRAL MASON AND NORTH CENTRAL
PUTNAM COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
Flooding is ongoing or expected to begin shortly in the warned area.
Between 1.5 and 2.5 inches of rain have fallen.
LAT...LON 3902 8113 3901 8101 3904 8094 3906 8073
3901 8072 3890 8061 3889 8064 3889 8067
3888 8070 3881 8082 3882 8083 3873 8117
3879 8123 3889 8126 3864 8185 3873 8189
3883 8189
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:10 PM EDT, 18 minutes earlier.
Area forecast discussion, May 6, 2:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
210 PM EDT Fri May 6 2022
.SYNOPSIS...
Slow moving system brings unsettled weather through Saturday
night. High pressure yields dry and warm, but not humid, weather
Sunday through most of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 210 PM Friday...
Area of showers and thunderstorms continue to move northeast
across the area. Heavy rain has occurred with these storms and
several water rescues have been reported.
Additional storms have developed to our southwest and these
storms are expected to push across our area this afternoon
through tonight. With this in mind, have expanded the FFA to
include all of our counties.
In addition to the flooding threat, SPC has issued a Tornado
watch for our far southern counties. Widespread showers as well
as abundant clouds has resulted in temperatures not warming as
much as expected and this should limit any severe threat to the
north of the watch.
Upper level low and associated surface feature will drift slowly east
across the region and by late Saturday, both lows should be to
the east of the area. Showers and storm chances should continue
through the period as well as abundant clouds.
The clouds should act to keep temperatures tonight slightly
above normal with lows generally in the 50s. Below normal
temperatures are anticipated on Saturday with highs in the
upper 50s to lower 60s in most locations.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 AM Friday...
Most models have the main feature, the low causing all the
unsettled weather, positioned directly centered and overhead the
area to start this period off on Saturday morning. This will
continue elevated POPs across the area along with possible
thunderstorms until the low drives off to the east by late
Saturday evening. Chances of rain will continue along the
mountains due to wrap flow, but will fade away by very early
Sunday morning. This low pressure system will also leave behind
cooler than normal temperatures through Sunday which is a relief
from the anomalously high temperatures that were recently
observed the past few days.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 215 AM Friday...
High pressure makes a come back and will build in behind the
the aforementioned low. This will leave the area with average
temperatures and settled weather through most of the extended
period. At the tale end of the period, starting Thursday,
chances of rain arise in response to the same low pressure
system that made its mark on the area which will come back to
affect the area a second time. The low is forecast to spin
fairly stationary over the Atlantic and then will make a another
pass at us from the south by Thursday, possibly promoting
unsettled weather into Friday with showers and thunderstorms.
Long range models are fairly in line with this solution,
therefore accepted central guidance for the remainder of this
period.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday
Showers and thunderstorms continue to push north across the
area with MVFR conditions the rule in many locations. In and
near the storms, IFR conditions are more common.
Showers and storms will continue through early Saturday
afternoon. Outside of the precipitation, conditions should
improve with MVFR/VFR conditions common, especially across our
southern lowland counties.
After 00 UTC, expect conditions will deteriorate with IFR cigs
expected in most locations. IFR cigs should then be common
through the remainder of the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers/storms and associated
ceiling and visibility reductions will vary tonight into
Saturday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H M
HTS CONSISTENCY H H H M H L H H M H H M
BKW CONSISTENCY H H H M H H M H H M H H
EKN CONSISTENCY M M M M H H H H H H M H
PKB CONSISTENCY H H H H H H H H H H M H
CKB CONSISTENCY M M H H H H H H H M H H
AFTER 18Z SATURDAY...
IFR conditions possible in fog/stratus Saturday night into Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Saturday morning for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through Saturday morning for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Saturday morning for KYZ101>103-105.
VA...Flood Watch through Saturday morning for VAZ003-004.
&&
SYNOPSIS...JSH/CG
NEAR TERM...JSH
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JSHHazardous weather outlook, May 6, 4:22 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 422 AM EDT Fri May 6 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-070830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 422 AM EDT Fri May 6 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. The entire area is under a severe and excessive rainfall threat today. Thunderstorms are expected throughout the day. A few storms may become strong to severe with the primary threats being wind and hail; however, an isolated tornado cannot be ruled out. Locally heavy rain may cause water issues, especially near low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 6, 12:23 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD POCA 38.48N 81.81W
05/06/2022 PUTNAM WV EMERGENCY MNGR
FLASH FLOODING IN POCA WITH WATER RESCUE.
&&
ABELocal storm report, May 6, 12:33 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1233 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD 6 SW MADISON 37.99N 81.86W
05/06/2022 BOONE WV TRAINED SPOTTER
SIX MILE CREEK HAS BEGUN TO EXCEED ITS BANKS
AND WATER IS RUNNING OVER PARTS OF SIX MILE
ROAD.
&&
JLBSpecial weather statement, May 6, 12:46 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1246 PM EDT Fri May 6 2022
WVZ517-518-061715-
Southeast Fayette WV-Northwest Fayette WV-
1246 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of central Fayette
County through 115 PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Babcock State Park, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor water issues could be possible.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill and Thurmond.
This includes Route 19 between mile markers 14 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3803 8114 3810 8088 3808 8088 3808 8089
3806 8087 3805 8083 3806 8082 3806 8080
3804 8083 3803 8082 3802 8080 3800 8079
3798 8077 3796 8080 3788 8112
TIME...MOT...LOC 1646Z 242DEG 34KT 3799 8104
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
19Local storm report, May 6, 12:51 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 10 NNW CLAY 38.59N 81.18W
05/06/2022 ROANE WV EMERGENCY MNGR
EMS SUBSTATION AT NEWTON HAS WATER IN IT.
ROAD LEADING TO STATION IS IMPASSABLE DUE TO
FLASH FLOODING.
&&
ABELocal storm report, May 6, 1:00 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM FLASH FLOOD 2 SSW PEA RIDGE 38.39N 82.33W
05/06/2022 CABELL WV EMERGENCY MNGR
FLASH FLOODING AT DAVIS CREEK ELEMENTARY
SCHOOL.
&&
ABELocal storm report, May 6, 2:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 NE ARNOLDSBURG 38.82N 81.09W
05/06/2022 CALHOUN WV EMERGENCY MNGR
ROUTE 16 IS CLOSED ACROSS SOUTHERN CALHOUN
COUNTY IN SEVERAL PLACES DUE TO FLASH
FLOODING.
&&
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:07 AM EDT | Special Weather Statement | RLX | Cabell, Wayne | 23 min |
| May 6, 8:29 AM EDT | Special Weather Statement | RLX | Cabell | 31 min |
| May 6, 8:59 AM EDT | Special Weather Statement | RLX | Cabell, Wayne | 31 min |
| May 6, 9:18 AM EDT | Special Weather Statement | RLX | Putnam | 27 min |
| May 6, 9:30 AM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 6 hr |
| May 6, 9:45 AM EDT | Special Weather Statement | RLX | Putnam, Roane | 30 min |
| May 6, 10:04 AM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 18 hr |
| May 6, 10:12 AM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| May 6, 10:15 AM EDT | Special Weather Statement | RLX | Calhoun, Roane | 30 min |
| May 6, 10:25 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Roane | 35 min |
| May 6, 10:33 AM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Putnam, Roane | 5 hr |
| May 6, 10:51 AM EDT | Special Weather Statement | RLX | Kanawha | 24 min |
| May 6, 10:59 AM EDT | Special Weather Statement | RLX | Braxton, Gilmer, Lewis | 31 min |
| May 6, 11:05 AM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Roane | 5 hr |
| May 6, 11:16 AM EDT | Special Weather Statement | RLX | Clay | 29 min |
| May 6, 11:29 AM EDT | Special Weather Statement | RLX | Upshur | 31 min |
| May 6, 11:45 AM EDT | Special Weather Statement | RLX | Braxton, Clay | 30 min |
| May 6, 11:52 AM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Roane | 5 hr |
| May 6, 11:59 AM EDT | Special Weather Statement | RLX | Randolph, Upshur | 31 min |
| May 6, 12:42 PM EDT | Flash Flood Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mingo and 1 more | 4 hr |
| May 6, 12:46 PM EDT | Special Weather Statement | RLX | Fayette | 29 min |
| May 6, 3:30 PM EDT | Areal Flood Warning | RLX | Barbour, Braxton, Harrison, Lewis, Upshur, Webster | 6 hr |
| May 6, 3:51 PM EDT | Areal Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 12 hr |
| May 6, 3:53 PM EDT | Areal Flood Warning | RLX | Jackson, Kanawha, Putnam, Roane | 11 hr |
| May 6, 4:07 PM EDT | Areal Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Roane | 6 hr |
| May 6, 4:33 PM EDT | Areal Flood Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Roane | 12 hr |
| May 6, 4:37 PM EDT | Areal Flood Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mingo and 1 more | 12 hr |
| May 6, 4:58 PM EDT | Areal Flood Warning | RLX | Barbour, Braxton, Clay, Fayette, Kanawha, Nicholas and 3 more | 12 hr |
| May 6, 6:05 PM EDT | Areal Flood Warning | RLX | Calhoun, Gilmer, Jackson, Mason, Putnam, Roane and 1 more | 10 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.